Colorado, 2010

Hail in Colorado, April 19, 2010

April 19, 2010 · NWS BOU · 2 events in 2 counties and zones

A severe thunderstorm produced walnut size hail near Hoyt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced walnut size hail near Hoyt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 19, 1:55 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 19, 1:55 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT MON APR 19 2010

.SHORT TERM...MOISTURE PLUME CONTINUES TO STREAM ACROSS THE
NORTHEAST CORNER OF COLORADO...BENDING WESTWARD INTO NORTHERN WELD
COUNTY. IN THE DENVER AREA THE SHALLOWER MOISTURE HAS MIXED OUT AS
EXPECTED. SHOWERS HAVE DEVELOPED OVER THE AREAS FAVORED FOR STORM
INITIATION IN THIS PATTERN...CHEYENNE RIDGE AND THE SOUTH SIDE OF
THE PALMER DIVIDE AND EXPECT THESE STORMS MOVING SOUTHEAST TO BE THE
MAIN FOCUS THROUGH EARLY EVENING.  STILL EXPECTING SOME CONVECTION
IN THE DRIER AIR FURTHER WEST...WITH SLIM ODDS OF IT MOVING OVER
DENVER.  SURFACE WINDS ARE A LITTLE STRONGER THAN FORECAST AND THAT
WILL ENHANCE SHEAR...SO BORDERLINE SEVERE STORMS STILL LOOK POSSIBLE
IN THE MOIST AREAS IN A FEW HOURS. HIGHEST MOISTURE AREAS MAY BE A
BIT TOO COOL...STRONGEST STORMS MAY BE THROUGH FORT MORGAN/LIMON
THEN EVOLVING INTO WEAKER RAINIER STORMS. WITH DECENT LOW LEVEL
WINDS I DO EXPECT MOISTURE CONVERGENCE TO BE STRONG ENOUGH TO
MAINTAIN THE STORMS OUT EAST THIS EVENING. LOW CLOUDS WILL
REDEVELOP/ADVECT BACK OVER THE EASTERN AREAS OVERNIGHT. NORTHERN
STREAM SHORTWAVE WILL MOVE ACROSS THE NORTHEAST PART OF THE STATE
TUESDAY MORNING BRINGING A BURST OF NORTH WINDS AND SOME COOLING. BY
AFTERNOON THE WINDS WILL TURN TO MORE OF AN EASTERLY COMPONENT
PUSHING THE MOISTURE WESTWARD. IT WILL BE A BIT COOLER AT LOW
LEVELS...BUT WITH COOLING ALOFT THERE SHOULD STILL BE ENOUGH
INSTABILITY. PERHAPS SOME DELAY IN CONVECTION BUT THE EASTERN BORDER
ENVIRONMENT WILL SHIFT TO THE FRONT RANGE BY LATE AFTERNOON WITH
BETTER MOISTURE/CAPE AND DECENT SHEAR. AGAIN COOLER TEMPERATURES MAY
TAKE THE EDGE OFF OF THINGS BUT OVERALL IT LOOKS LIKE A MORE ACTIVE
DAY AT LEAST ALONG THE FRONT RANGE WITH SOME THREAT OF SEVERE STORMS.

MADE IT SLIGHTLY COOLER/DRIER IN THE MOUNTAINS TONIGHT IN LINE WITH
CURRENT CONVECTION AND MOISTURE INDICATIONS AND RAISED POPS IN THE
NORTHEAST SLIGHTLY TOMORROW AFTERNOON THINKING THERE WILL STILL BE
SOME FORCING DESPITE THE COOLNESS.

.LONG TERM...MODELS HAVE AN UPPER RIDGE AXIS MOVE ACROSS THE
FORECAST AREA TUESDAY NIGHT AND WEDNESDAY.  WEDNESDAY NIGHT AND
THURSDAY...THE FLOW ALOFT IS SOUTH-SOUTHWESTERLY.  AT 00Z LATE
THURSDAY AFTERNOON...THE NAM/ECMWF/GFS SHOW THE CENTER OF AN UPPER
LOW OVER THE SOUTHERN CALIFORNIA/SOUTHWESTERN ARIZONA AREA.  THESE
MODELS ARE SOMEWHAT SLOWER WITH THIS FEATURE COMPARED TO YESTERDAY'S
12Z RUNS.  THE VERTICAL VELOCITY FIELDS HAVE WEAK UPWARD MOTION
PROGGED FOR THE FORECAST AREA TUESDAY NIGHT INTO THURSDAY EVENING.
THE BOUNDARY LAYER FLOW IS PROGGED TO BE EASTERLY TUESDAY NIGHT
...STRONGER AND SOUTHEASTERLY WEDNESDAY THROUGH THURSDAY.  FOR
MOISTURE...IT INCREASES TUESDAY NIGHT OVER THE PLAINS...WITH JUST
SOME OVER THE MOUNTAINS...MAINLY IN THE MID LEVELS.  ON WEDNESDAY...
THERE IS A LOT OF MOISTURE PROGGED IN THE MID AND UPPER LEVELS FOR
ALL THE FORECAST AREA...WITH SOME IN THE LOWER LEVELS OVER THE
WESTERN PLAINS.  WEDNESDAY NIGHT...THERE IS LOW LEVEL MOISTURE FOR
THE PLAINS AND FOOTHILLS...WITH DEEPER MOISTURE ASSOCIATED WITH THE
UPPER TROUGH MOVING INTO THE WESTERN FORECAST AREA BY 12Z THURSDAY
MORNING.  ON THURSDAY...THE DEEPER MOISTURE IS OVER THE WESTERN HALF
OF THE FORECAST AREA.  PRECIPITABLE WATER VALUES ARE IN THE 0.55 TO
0.80 INCH RANGE TUESDAY NIGHT THROUGH THURSDAY EVENING.  THERE IS A
BIT OF CAPE OVER THE SOUTH-CENTRAL AND SOUTHEASTERLY FORECAST AREA
TUESDAY EVENING.  LATE DAY WEDNESDAY...THERE IS SOME CAPE OVER THE
WESTERN TWO-THIRDS OF THE FORECAST AREA...WITH THE BEST ALONG THE
FRONT RANGE.  CURRENT MODELS HAVE LESS THAN PREVIOUS RUNS.  FOR
THURSDAY...THERE IS SOME CAPE AGAIN...MAINLY OVER THE MIDDLE THIRD
OF THE FORECAST AREA...AGAIN WITH THE BEST OVER THE FRONT RANGE.
LAPSE RATES INDICATE A CAP OVER MOST PLAINS THROUGH THE PERIODS
...WITH ONLY FAIRLY STEEP RATES FOR THE WESTERN FORECAST AREA.  QPF
FIELDS SHOW A TAD OF MEASURABLE PRECIPITATION FOR THE EASTERN TWO
THIRDS OF THE FORECAST AREA TUESDAY NIGHT...WITH HIGHER AMOUNTS OVER
MUCH OF THE FORECAST AREA WEDNESDAY AFTERNOON AND NIGHT.  AGAIN...
MORE ON THURSDAY...WITH THE BEST OVER THE FOOTHILLS.  SO FOR POPS...
WILL GO WITH "CHANCE"S FOR MOST ZONES THROUGH MOST OF THE PERIODS.
FOR TEMPERATURES...WEDNESDAY'S HIGHS ARE A TAD COOLER THAN
TUESDAY'S.  THURSDAY'S COOL OFF 2-5 C...MORE-SO ON THE NAM.  FOR THE
LATER DAYS...FRIDAY THROUGH MONDAY...THE UPPER TROUGH/CLOSED LOW
HANGS AROUND INTO SATURDAY...WITH NORTH-NORTHWESTERLY FLOW ALOFT
INTO SUNDAY.  BY SUNDAY NIGHT AND MONDAY...THE GFS HAS STRONG
NORTH-NORTHWESTERLY FLOW ALOFT...WHILE THE ECMWF HAS AN UPPER CLOSED
LOW MOVE INTO COLORADO FROM THE NORTHWEST THROUGH MONDAY.  WILL KEEP
"CHANCE"S GOING FOR POPS THROUGH SATURDAY...THE "SLIGHT CHANCE"S
SUNDAY AND MONDAY.  TEMPERATURES LOOK TO STAY BELOW SEASONAL NORMALS
ALL FOUR DAYS.

&&

.AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH ABOUT 04Z...
MAINLY NORTHEAST AND SOUTHEAST OF DENVER WITH POSSIBLE EFFECTS ON
APPROACHES.  LOW CLOUDS WILL REDEVELOP OVER THE PLAINS OVERNIGHT BUT
THERE IS ONLY A SLIGHT CHANCE OF THEM SPREADING INTO THE DENVER
AREA. ON TUESDAY AFTERNOON SCATTERED THUNDERSTORMS ARE EXPECTED
ALONG THE FRONT RANGE WITH A GREATER CHANCE OF IMPACTING DENVER AREA
AIRPORT OPERATIONS...MAINLY WITH VARIABLE WINDS AND LIGHTNING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

GIMMESTAD/KOOPMEINERS
Hazardous weather outlook, Apr 19, 9:58 AM MST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MDT MON APR 19 2010

COZ030>051-201200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MDT MON APR 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORM COVERAGE CAN BE EXPECTED ACROSS
THE AREA THIS AFTERNOON AND EVENING...WITH THE MOST NUMEROUS STORMS
OVER THE EASTERN PLAINS OF COLORADO.  THERE IS ALSO MORE INSTABILITY
ACROSS THE EASTERN PLAINS WHERE BETTER LOW LEVEL MOISTURE RESIDES.
AS A RESULT...SOME STORMS ALONG AND EAST OF A LINE FROM NEW RAYMER
TO LIMON MAY APPROACH SEVERE LIMITS LATE THIS AFTERNOON AND EVENING
WITH HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS APPROACHING 60 MPH
ALONG WITH UP TO A HALF INCH OF RAIN.

FARTHER WEST INCLUDING THE I-25 URBAN CORRIDOR...A DRIER AIRMASS
WILL PREVAIL SO THE MAIN THREAT FROM ANY STORMS WILL BE LIGHTNING
AND GUSTY WINDS TO AROUND 40 MPH.

DAYTIME HEATING AND AN UNSTABLE AIRMASS WILL PRODUCE THE AFTERNOON
AND EVENING STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS
WITH ONLY A SLIGHT CHANCE OVER THE PLAINS TUESDAY THROUGH THURSDAY.
A STORM SYSTEM WILL EVENTUALLY MOVE INTO THE FORECAST AREA THURSDAY
NIGHT INTO FRIDAY.  THIS MAY BRING A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE FORECAST AREA THROUGH MUCH OF THE WEEKEND.
DECENT SNOWFALL IS ALSO POSSIBLE FOR THE MOUNTAINS WITH THIS STORM.
TEMPERATURES WILL COOL BELOW NORMAL HIGHS FRIDAY THROUGH THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/RJK

In the hours before

Special weather statement, Apr 19, 3:41 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
441 PM MDT MON APR 19 2010

COZ045-046-049-192315-
WASHINGTON COUNTY CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
441 PM MDT MON APR 19 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTHWESTERN WASHINGTON COUNTY
  NORTH CENTRAL LINCOLN COUNTY
  NORTHEASTERN ELBERT COUNTY
  SOUTHEASTERN ARAPAHOE COUNTY

AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS
TO AROUND 50 MPH.  THIS STORM WAS LOCATED 3 MILES SOUTHWEST OF
COTTONWOOD VALLEY...OR 24 MILES NORTH OF LIMON...MOVING EAST AT 15
MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO COTTONWOOD
VALLEY.

LAT...LON 3975 10360 3951 10354 3949 10389 3966 10392
TIME...MOT...LOC 2240Z 256DEG 12KT 3960 10382

The radar

The Denver radar (KFTG), 47 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Elbert

When
April 19, 4:10 PM MST
Where
Elbert County, 11.21 mi WSW of Lowland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.470, -104.180

Hail, Morgan

When
April 19, 6:18 PM MST
Where
Morgan County, Hoyt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.020, -104.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222503, 222504.